Pennsylvania, 2023

Flood in Pennsylvania, August 18, 2023

August 18, 2023 · NWS CTP · 1 event in 1 county or zone

Training showers and thunderstorms developed over central Pennsylvania during the evening of August 17, 2023, ahead of an approaching cold front. This convective activity produced minor flooding across portions of southern Lycoming County and Sullivan County from the late evening of August 17 into the early morning hours of August 18.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Training showers and thunderstorms developed over central Pennsylvania during the evening of August 17, 2023, ahead of an approaching cold front. This convective activity produced minor flooding across portions of southern Lycoming County and Sullivan County from the late evening of August 17 into the early morning hours of August 18. Rainfall of 2.24 was observed by a mobile weather station set up at the Little League World Series complex in South Williamsport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 17, 11:58 PM EST, 32 minutes earlier.

Area forecast discussion, Aug 17, 11:58 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service State College PA
1258 AM EDT Fri Aug 18 2023

.SYNOPSIS...
Showers and thunderstorms will accompany a cold front overnight
into early Friday morning. Breezy conditions behind the front
Friday afternoon will direct a noticeably cooler and drier
airmass into the Commonwealth and lead to a refreshingly
comfortable start to the weekend. The pattern will trend warmer
and more humid Sunday into Monday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Heaviest rainfall has set up from eastern portions of the
Central Mountains northeastward to the Endless Mountains with
several rounds of showers containing locally heavy rain with
some thunder. Sharp 5h trough base swinging through the Ohio
Valley this evening will propel a strong cold front through
Central PA overnight into early Friday morning. Showers and
t-storms along and ahead of the front approaching from the west
will eventually overtake/kick out the activity over the C/NE,
but repeat/training cells mean some local flooding concerns
over the next 2 to 4 hours. As previously mentioned, HREF PMM
values peak in northeast PA around midnight tonight in the areas
where 3-hour flash flood guidance are <2 inches. So while
widespread impacts are not expected, localized flash flooding
is still a possibility.

Severe risk remains on the marginal side with locally heavy
rain a greater threat heading into the overnight hours. Still,
increasingly strong flow aloft /30-50kt of deep shear/ spreads
downstream on the eastern periphery of the mid level trough as
it takes on a slight negative tilt, and gusty winds will
certainly be possible over eastern portions of central PA
overnight, justifying MRGL outlook for the area.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/...
The aforementioned cold FROPA will be an airmass changer with
cooler and breezy conditions to end the week. In the wake of the
cold front, cold air moving across the warmer Lake Erie waters
could lead to some lake enhanced rain showers in the northwest
mountains. A few showers (no lightning) could make it farther
east/southeastward into the afternoon, so have left a chance for
rain across the northern tier. WNW winds will gust btwn 20-30
mph Friday afternoon with max temps trending a few to several
degs below climo. The largest daily departures on the order of
5-10F will be over the western and northern mtns where highs
should hold in the mid to upper 60s.

High pressure building into the area Friday night along with
abnormally dry/below normal pwat air for this time of year will
set the stage for one of the coolest nights since the beginning
of the month with lows in the 45-60F range.

A refreshingly cool start to the weekend will be followed by a
mostly sunny and very comfortable (low humidity) afternoon on
Saturday with highs generally in the 70-80F range. Dewpoints in
the low 50s will be a breath of fresh air after the stretch of
humid weather we've had. By Sunday, upper level ridging begins
to build in and will bring milder temperatures and slight but
manageable uptick in humidity. Highs on Sunday will be +5 to
+10 degrees warmer than Saturday and trend a few degrees above
normal for this time of year.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Trending noticeably warmer and more humid into early next week
as PA will be on the eastern edge of an expansive heat dome
over the central part of the country. Medium range guidance
continues to suggest a ring of fire/NW flow synoptic pattern
setup near belt of westerlies extending from the Pacific
Northwest across the northern Plains/Canadian Prairies and Upper
Great Lakes into the Northeast. Predictability will remain
limited in this pattern with potential for fronts/convective
systems to dive southeast around the ridge and bring bouts of
rain to the area. As a result, have limited any PoPs to slight
chance through the extended period.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Main change for the 06Z TAF package is to back off low clouds
and fog some, as a rather deep low should kick up winds, as
noted across the western sites already.

Showers and storms should taper off from west to east in a
few more hours, as the upper level dynamics and developing
low pressure system lift north and east of our area. Also
much lower dewpoints fcst to move into the area.

It will be a windy day today, as the low pressure system
lifts out of the area.

Winds will weaken by late Friday evening, but lower clouds
may build back into the BFD and perhaps JST areas, given
how deep the system is.

Improving conditions for the weekend. Still some chance of
more showers and storms early next week, if low level moisture
works back into the area, ahead of a southward moving cold front.

Outlook...

Sat-Sun...No sig wx expected.

Mon-Tue...Cold front works southward into the area.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...DeVoir/Steinbugl/Banghoff
SHORT TERM...DeVoir/Steinbugl/Banghoff
LONG TERM...DeVoir/Bauco/Tyburski
AVIATION...DeVoir/Martin/Gartner
Hazardous weather outlook, Aug 17, 3:04 AM EST, 21 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
404 AM EDT Thu Aug 17 2023

PAZ004>006-010>012-017-018-024-025-033-034-037-180815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
404 AM EDT Thu Aug 17 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-026>028-035-036-041-042-045-046-049>053-056>059-063>066-
180815-
Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
404 AM EDT Thu Aug 17 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A couple of strong thunderstorms tonight and could pose a localized
threat of damaging winds or a brief tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Aug 17, 11:52 PM EST, 38 minutes before
Special Weather Statement
National Weather Service State College PA
1252 AM EDT Fri Aug 18 2023

PAZ042-046-049>053-180545-
Columbia PA-Southern Lycoming PA-Sullivan PA-Union PA-
Northumberland PA-Montour PA-Snyder PA-
1252 AM EDT Fri Aug 18 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHUMBERLAND...EASTERN
SNYDER...MONTOUR...SOUTHEASTERN LYCOMING...COLUMBIA...EAST CENTRAL
UNION AND SOUTHEASTERN SULLIVAN COUNTIES THROUGH 145 AM EDT...

At 1251 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montoursville to 15 miles northwest of
Enola. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bloomsburg, Berwick, Sunbury, Shamokin, Milton, Mount Carmel,
Lewisburg, Selinsgrove, Danville, Northumberland, Kulpmont, Winfield,
Muncy, Watsontown, Elysburg, Fairview-Ferndale, Hughesville,
Riverside, Trevorton and Shamokin Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4080 7631 4061 7687 4063 7695 4065 7695
      4064 7700 4066 7701 4066 7703 4067 7704
      4130 7676 4133 7669 4131 7660 4135 7665
      4154 7623 4131 7631 4120 7632 4113 7627
      4114 7623 4100 7622
TIME...MOT...LOC 0451Z 242DEG 37KT 4125 7678 4045 7714

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Steinbugl

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lycoming

When
August 18, 12:30 AM EST to 4:30 AM EST
Where
Lycoming County, 0.6 mi NNW of Picture Rocks to 0.85 mi ESE of Picture Rocks
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.287, -76.736

Route 220 was closed for nearly four hours between the Sullivan County line and Hughesville due to flooding of low-lying areas along Muncy Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117424.